Tag Archives: (Kenalog

Update: Month 8

Standard

Hi Boys and Girls!

Another month down. Just to clarify, I am done with month 8 and into my ninth month of withdrawal. I went off Clobestol Propionate completely sometime mid-December 2012… not sure what day exactly. So I’ve said January 1st to simplify things. Technically I could be at 9.5 months!

August has been an interesting month. There has been major markers of improvement and feel lucky to have gone through only moderate withdrawal symptoms. I continue to visit the sunbed every 2-10 days for 2 minutes at a time. Yes, I’ve been inconsistent and have seen a positive relationship between improved skin condition and sun therapy. The 10 days I went without it, my perioral area worsened — more sensitivity to allergens, sweat, kisses, etc. Every 5 days seemed to be a happy compromise between my self that wants to avoid tanning at all costs, and my other self that wants to keep my mouth area looking normal.  Otherwise, if things were rashy, I would go more often though for a shorter time.

Anyway, I’ll start with the cons…

Downs:

The biggest downer was my perioral area regressed in the last couple of days of August. It acted up after giving Dexter (my Beagle) a bath. Raised bumpy red rashes and little oozing and crusting. Taking salty baths and getting “sun” has helped only some, though I’m thinking that it will be better in a 1-2 months time.

Scratching. Healing is progressing slowly, but surely. Not many open wounds this last month. I’ve avoided using my hands to scratch, which seems to be less damaging. Instead I use flat surface objects which seems to be moderately better because using my nails seems to break skin open quickly. This advice may seem… irresponsible. I should be telling you to not scratch at all throughout withdrawal, but I have accepted that scratching is inevitable. It gets me through the morning, afternoon, night.

The deep wrinkles and linchification from scratching in the early stages of topical steroid withdrawal are still very visible. And upset me time to time, but it is was it is.  Itching has evolved into a burning and shock-y sensation. Fellow TSW-ers have talked about a burning sensation that was alien to me until now. The only way I can describe it is… it feels like a large area of nerves are excited and feels like a fiery sensation. It hasn’t been very intense at all, but worries me because I’m only experiencing it later into my withdrawal (while others have it much earlier on). It makes me think that the infamous 2nd flare is around the corner.

Hair loss isn’t as bad anymore. I lose hair at a normal rate and my bald spots continue to fill in and grow with baby hairs. It’s crazy to think back to 3 years ago when I was losing hair in bunches when I was unknowingly going through withdrawal (and consequently, going back to steroids).

Ups:

No more antihistamines! Though I continue to struggle with scratching, the itching has decreased by a significant factor. On a scale from 1-10, itching was about 6/10 in August. (Month 2 and 3 was at 10/10 intensity, Month 4 – 8/10, Month 6 – 7/10) I was able to taper off antihistamines until stopping them completely. So I am no longer dependent on Benedryl to fall asleep at night. That’s right!!!! This is the biggest feat this month – hands down.

Taking antihistamines every night was troubling me as I read an article about antihistamines (and similar other drugs) having a negative affect on cognitive functioning over long periods of use.  I was using up to 3 Benedryls and reduced to down to 2.5, then 2.0, then 1.5, then 0.5 from the beginning of my withdrawal. Though in Feb and March, no number of Benedryls helped me fall asleep or lessened the intensity of itching, so I wasn’t bothering with Benedryl back then. I continue to take Licorice Root pills to alleviate the itching at night, which generally reduces my itching noticeably.

Healing on the outside. Despite the sluggish pace of progress that is accompanied by topical steroid withdrawal, I have noticed improvement in my worst problem areas (eg. neck, wrists, stomach, arms). Things are smoothing out some and are looking better than a couple months ago. Comparing my skin to how it was 2-3 months ago makes my outlook on withdrawal seem hopeful.

I avoid potentially unsafe situations like laying on the sand or swimming at the beach where my broken skin would parent an unwanted skin infection. Also, I only use stand-up sunbeds since there is no direct skin contact with the bed. This may seem overly vigilant for a heedless spirit, but it’s not worth the risk. A friend of mine – happy & healthy, no steroid addiction – contracted a skin infection whilst in a horizontal, laydown sunbed. Being more vulnerable to infection, I don’t get into trouble.

As an aside, scratching has become a guilty pleasure. I physically feel better after a good scratch. Somehow more relaxed. Speaking of which… For the last month now, I’ve been able to to have a glass of wine without going into a flare-up. I last tested this in May with no success. I poured a glass — perhaps with foolish bravado — and regretted it deeply. But August has been good to me, so I’ve been enjoying a little bit of wine throughout the month.

Overall:

Slight regression in perioral area after handling Dexter in the bathtub. Itching  is reducing, though experiencing increasing burning and shock-y itch sensations. No longer using antihistamines is a wicked milestone to reach. I was thinking about it for a long time and finally felt ready to do it despite the incessant nightly itching. This new level of healing really tells me that my body is moving forward and repairing itself. I definitely still have many months of healing ahead of me, but hopefully have already seen the worst of it behind me. I’m not sure if I’m prepared to deal with the infamous 2nd flare if it is to happen. But if it would follow a lifetime of health, I’m ok with that.

Advertisements